Jump to content
CrazyBoards.org

OCD as a side effect/not sure how to cope


Recommended Posts

I've had intrusive thoughts for the past year (they started before that but were not as distressing then) and for several years have had issues touching communal surfaces like door knobs, elevator buttons, and light switches, as well as ordering and organizing things. I didn't consider it that bad though, because it didn't seriously interfere with my daily life. However last week when my Abilify was increased the obsessive thoughts and behaviors increased in number and intensity and have started to disrupt my daily routine and get in the way of normal functioning, and they did not go away when the Abilify was decreased. I guess I just want to know what I should do at this point. I'm planning on talking to the psychiatrist at my PHP program tomorrow if I can (we usually only get to see him once a week) but living in such a high state of anxiety is exhausting, and I'm worried that the OCD symptoms might be permanent. I have skills for dealing with depression, SI urges, and other things I struggle with, but I don't have any idea how to handle this. The sudden onset is jarring and to be honest I feel worse off now than when I went into the hospital. 

Link to comment
Share on other sites

Do you have a tdoc? They can help you come up with coping skills. 

The main ones for me are exposure (actually touching the doorknob and seeing that nothing bad will happen) and recognizing the thoughts as thoughts and letting them pass. If you have compulsions, the best thing is to not do them. Now this will cause lots of anxiety but after some practice the anxiety won't be so bad. Just keep telling yourself you can get past it. 

Link to comment
Share on other sites

I would definitely talk to your pdoc about it. I know Abilify is notorious for increasing anxiety and it has a really long half-life, so maybe it's just taking a while to get out of your system. 

 

As for coping mechanisms, I second all that iawaal has said. Solid advice there.

Link to comment
Share on other sites

I feel like this happened to me, even though I wasn't told it was a possible side effect.  I don't cut myself, but after I started abilify, I suddenly found myself obsessed with knives and terrified that I would harm myself with them.  It was like an obsessive thought that just kept repeating itself over and over in my head.  I told my pdoc at the time, and he labeled me with "traits of borderline personality disorder," even though I don't think that fits me. 

 

I had to fight him to change my anti-depressant from welbutrin to effexor (which was recommended by my rheumy), and when I made the change, I found that my anxiety went down as well as the obsessions about the kitchen knives.  Also my depression overall improved greatly.  I hate the idea of having to take one med to counteract the side-effects of another med, but when I have tried to decrease my abilify, my depression just creeps back in.  It seems like I really need both meds to properly treat my depression. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...